| Model Number |
G38190 |
| Medical Device Problem Codes |
Off-Label Use (1494); Malposition of Device (2616)
| Health Effect - Clinical Codes |
Death (1802); No Code Available (3191); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
| Date of Event |
03/07/2020
Type of Reportable Event
Death
Additional Manufacturer Narrative
(b)(4).Investigation is still in progress.
Event or Problem Description
Description of event according to initial reporter: patient was deceased.The patient came back a month later with an ascending dissection that wasn¿t there on her post op day 2 cta.So it wasn¿t directly related to the device in that it happened immediately but obviously the graft and tevar most likely played a part.¿ (b)(4) additional information received 06aug2020: "i mean to say i think it's surgery related but i don't think it has to do with the cook device itself.I don't think if i had used another vendor there'd be a different outcome if that makes sense." additional information received on 23sep2020: an imaging review performed in (b)(4) revealed the following: the left subclavian artery (lsa) was not occluded despite an amplatzer plug.As a result, a large type ia endoleak perfused the false lumen through the sma ostium.Filling of an unusual bronchiole artery at the sealing stent is further evidence of the type ia endoleak.(b)(4) patient outcome: patient expired (b)(6) 2020.
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Summary of investigational findings: it was reported that a female patient underwent tevar on (b)(6) 2020 and had a zta-pt-38-34-217-w and a zta-p-34-161-w implanted.On the (b)(6) 2020 the patient died.The patient had developed an ascending dissection between her post-operative day 2 cta and her death, however the physician commented that she did not believe it was related to the cook devices but rather the procedure.In the imaging provided for the patient a type 1a endoleak was also seen.There was no evidence to indicate that the ascending dissection and the endoleak were related.Pre-implantation and a post implantation cta were provided and reviewed by an imaging expert.Review of imaging showed that the ztas was used to treat a chronic type b dissection beginning 13.9 mm distal to the lsa origin.Per the findings of the imaging review the lsa was not occluded despite an amplatzer plug.As a result, a large type ia endoleak perfused the false lumen through the sma ostium.Filling of an unusual bronchiole artery at the sealing stent is further evidence of the type ia endoleak.The type ia aneurysm was the result of an insufficient seal length between the sealing stent leading edge, space created by the lsa origin, patency of the lsa despite attempted plug embolization, and pleating between sealing stent and first mainbody stent.The seal length was just 3.78mm.The pleating was the result of mainbody constraint to 20mm x28.7mm.The instructions for use sent with the device states that the proximal seal zone should be a minimum of 20 mm.Furthermore, the safety and effectiveness of the zenith alpha thoracic endovascular graft and ancillary components have not been evaluated in patient populations with dissections.The device history record was reviewed and gave no indication of the device being produced out of specification.However, it is noted that a de novo tear or a tear provoked by procedural manipulation were more likely than a stent graft induced entry tear (sine).Based on the provided information and imaging the most likely cause for this endoleak is an unintended use error as the device was placed in a patient anatomy that did not live up to the requirements described in the ifu.It is noted that the device is used for a patient with dissection which is outside of intended use.Cook medical will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.